Hail, Kiowa
- When
- April 24, 8:20 PM MST
- Where
- Kiowa County, 8.6 mi NE of Eads
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.570, -102.670
Images Shared From Emergency Management Of Large Hail.
Broad southwesterly flow helped initiate an isolated supercell across the far eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Broad southwesterly flow helped initiate an isolated supercell across the far eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 24, 4:25 PM MST, 3 hours 55 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 525 PM MDT Thu Apr 24 2025 .KEY MESSAGES... - Strong/severe thunderstorms potentially rolling southeast from the Palmer Divide onto the plains this evening. - Scattered showers/thunderstorms linger through the evening and overnight across the plains, then cooler Friday with showers and isolated thunderstorms persisting. - High Fire Danger over the San Luis Valley Friday and Saturday. - Ongoing showers and storms across the southeast Plains Friday night and Saturday with potential for strong to severe storms. - Critical fire weather expand across much of south central and southeast Colorado Sunday into Monday. - Unsettled weather continues into the middle of next week. && .SHORT TERM /THROUGH FRIDAY/... Issued at 259 PM MDT Thu Apr 24 2025 Early morning cloudiness has slowed onset of convection somewhat this afternoon, though as of 2 pm, CAPE has recovered into 1000-2000 J/KG range over much of the plains. A few cells have already percolated over the mountains/near the Raton Mesa and north of the Palmer Divide, where clouds were quicker to clear this morning. Overall, still expect convection to fire along the Palmer 4-6 pm, then move/develop south and southeast this evening. CAMS a little scattered on where the strongest storms will be, a few models have strong storms as far south as the Pueblo area, though rough consensus seems to point to ern El Paso/ern Pueblo/Crowley Counties having the greatest risk of a strong storm. Shear (0-6km 30-40 kts, mainly east of I-25)/instability (CAPE 1-2k J/KG) continue to suggest supercell storms with large hail (1-2 inches) and strong winds (g60-70 mph) are possible, especially as we get deeper into the evening and low level easterly winds increase. After sunset, cold front pushes south, which will likely keep the threat of storms going well into the night, then atmosphere slowly stabilizes toward Friday morning, with precip turning toward patchy drizzle/light rain along and east of the mountains. On Friday, cool/relatively stable air mass in place over the plains, with a few showers possible, especially near eastern mountain slopes where weak upslope will generate some modest upward motion. Atmosphere destabilizes enough to introduce thunder into the forecast for Friday afternoon, especially over the mountains where some breaks of sun will be possible. A few CAMS, including the HRRR, suggest strong convection develops on the plains south of the Arkansas River, as very strong shear (0-6km 50-60 kts) overcomes rather meager instability (CAPE less than 1000 J/KG). Current SWODY2 has severe threat south of Colorado, thinking not enough instability this far north to generate severe convection. Will have to watch for cold front potentially lifting northward late in the day, which could aid in convective development. Overall, ongoing forecast for Friday looks good, did only some minor adjustments to pops, and expanded mention of t-storms onto the plains to at least acknowledge some of the mesoscale model forecasts. For the San Luis Valley, upgraded the Fire Weather Watch to a warning, as dry air remains in place, and winds increase in the afternoon. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 259 PM MDT Thu Apr 24 2025 Friday night-Saturday night...Models continue to indicate increasing southwest flow aloft across the region through the day Saturday, with short wave energy rounding the base of an upper low translating across the Desert Southwest and into the Great Basin by Saturday night. Said waa across the region, with low level moisture in place across the southeast Plains within developing south to southeast flow low level flow will keep good chances (40-60 percent) of showers and embedded thunderstorms across southeast Colorado Friday night and Saturday, with the potential for stronger storms, especially through the afternoon along a developing dryline across the plains. Further west, good mixing will lead to critical fire weather conditions across the San Luis Valley on Saturday, with a Fire Weather Watch being issued Saturday afternoon and evening. Clouds and waa keep overnight lows mild in the 40s across the Plains and in the 20s and 30s across the higher terrain, with snow levels likely remaining aob 10K feet. Sunday-Monday...Strong southwest flow remains progged across the Rockies on Sunday, as Great Basin upper low weakens as it lifts across the region through the day Monday. Strong winds with very dry air progged across the region will lead widespread critical fire weather conditions developing across most of south central and southeast Colorado on Sunday, with the potential for conditions linger on Monday across the southeast Plains. Fire weather highlights will likely be needed across the region, depending on fuel status. Well above seasonal temperatures across the region on Sunday, cool slightly from west to east on Monday, as the passing system translates across the Rockies, bringing chances of showers to mainly the higher terrain Sunday night and Monday. Tuesday Onwards...Latest model data supports unsettled weather with at to slightly below seasonal temperatures across the region into the middle of next week, as a broad upper trough develops across the Northern Tier and Upper Midwest. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 525 PM MDT Thu Apr 24 2025 KALS: Gusty west winds to 20 knots will wane overnight along with cloud cover. Late Friday morning, cloud cover will increase again along with southwest winds to around 25 knots for gusts. Otherwise, VFR through 24 hours. KCOS and KPUB: Showers and thunderstorms will persist in the area this evening. Showers will dissipate after about 06Z, before more precipitation and low clouds move in early Friday morning. Low-MVFR to high-IFR cigs will be possible through the rest of this forecast period. Precipitation decreases late morning, before more showers and thunderstorms are expected in the area Friday afternoon. For tonight, passing showers and storms have low confidence for impacting either terminal directly, though coverage will be scattered in area and chances will increase after 02Z. If showers do hit the terminals, lowered cigs, briefly lowered vis from rain, as well as -TSRA will be possible. For tomorrow afternoon, storms could produce gusty outflow winds and rain showers. Have included PROB30 groups to account for the low-end chance of impactful storms directly overhead, but current expectations is for most, if not all activity to stay in the VC range as it passes through. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Friday for COZ224. Fire Weather Watch from Saturday afternoon through Saturday evening for COZ224. && SHORT TERM...PETERSEN LONG TERM...MW AVIATION...GARBEROGLIO
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Thu Apr 24 2025 COZ058>089-093>099-251800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Thu Apr 24 2025 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are expected over the plains and northern portion of the I-25 corridor from Pueblo north to Monument Hill this afternoon and evening, with the best chance of severe weather on the plains along and north of Highway 50. All severe hazards are possible today, including hail to 1.5 to 2.5 inches in diameter, winds gusting to 60 to 70 mph, and possibly a tornado. The greatest threat for any tornado activity will be over the far eastern plains, generally east of La Junta to the Kansas border. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will be possible on Friday, with a low chance (30 percent) that 1 or 2 storms may become severe, mainly along and just north of the New Mexico border. The most likely risks with storms on Friday will be frequent lightning, small hail, and winds gusting to 45 mph. Strong to severe storms may be possible across the eastern plains on Saturday as well. For Friday and Saturday, high fire danger will be possible across the San Luis Valley and portions of the I-25 corridor. On Sunday, critical fire weather conditions will be possible for most zones in south central and southeast Colorado. Please avoid activities that could start a fire from the end of this week through this weekend. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 10/34
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT Thu Apr 24 2025
COZ084-242330-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
504 PM MDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 530 PM MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 24 miles southwest of Limon, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern El
Paso County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3907 10405 3902 10406 3901 10406 3904 10409
3909 10413 3913 10411 3913 10405
TIME...MOT...LOC 2303Z 291DEG 15KT 3906 10407
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SimcoeSpecial Weather Statement
National Weather Service Pueblo CO
559 PM MDT Thu Apr 24 2025
COZ085-250030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
559 PM MDT Thu Apr 24 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL EL PASO COUNTY
THROUGH 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Truckton, or 36 miles northeast of Pueblo Airport,
moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Truckton, Yoder, and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3871 10405 3868 10407 3866 10431 3883 10439
3886 10406
TIME...MOT...LOC 2359Z 175DEG 10KT 3872 10412
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SimcoeSpecial Weather Statement
National Weather Service Pueblo CO
629 PM MDT Thu Apr 24 2025
COZ084-085-250100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
629 PM MDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EL PASO COUNTY
THROUGH 700 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 35 miles southwest of Limon, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3878 10406 3880 10411 3893 10410 3897 10405
TIME...MOT...LOC 0029Z 197DEG 16KT 3885 10407
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SimcoeSpecial Weather Statement
National Weather Service Pueblo CO
659 PM MDT Thu Apr 24 2025
COZ084-250130-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
659 PM MDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 730 PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 33 miles southwest of Limon, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern El
Paso County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3897 10406 3895 10405 3894 10426 3902 10429
3913 10409 3913 10405
TIME...MOT...LOC 0059Z 249DEG 22KT 3900 10422
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SimcoeSpecial Weather Statement
National Weather Service Pueblo CO
748 PM MDT Thu Apr 24 2025
COZ086-250215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
748 PM MDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PUEBLO COUNTY THROUGH
815 PM MDT...
At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blende, Salt Creek, and Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3820 10471 3826 10473 3833 10455 3818 10452
TIME...MOT...LOC 0148Z 262DEG 11KT 3823 10467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SimcoeSpecial Weather Statement
National Weather Service Pueblo CO
825 PM MDT Thu Apr 24 2025
COZ086-250300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
825 PM MDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PUEBLO COUNTY THROUGH
900 PM MDT...
At 825 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blende, or 8 miles south of Pueblo Airport, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Avondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3813 10457 3819 10458 3825 10437 3806 10436
TIME...MOT...LOC 0225Z 269DEG 5KT 3816 10451
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SimcoeThe Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 03:23 UTC.
2 hail. Local standard time, as filed.
Images Shared From Emergency Management Of Large Hail.
There was 1.5 inch hail measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253127, 1253128.